From Reuters: This is the same medication (Capecitabine) that I’m on!!!.. and my fingerprints are slowly disappearing as well! Better not fly into the states anytime soon I guess.
“HONG KONG (Reuters) – A Singapore cancer patient was held for four hours by immigration officials in the United States when they could not detect his fingerprints — which had apparently disappeared because of a drug he was taking.
The incident, highlighted in the Annals of Oncology, was reported by the patient’s doctor, Tan Eng Huat, who advised cancer patients taking this drug to carry a doctor’s letter when traveling to the United States.
The drug, capecitabine, is commonly used to treat cancers in the head and neck, breast, stomach and colorectum.
One side-effect is chronic inflammation of the palms or soles of the feet and the skin can peel, bleed and develop ulcers or blisters — or what is known as hand-foot syndrome.
“This can give rise to eradication of fingerprints with time,” explained Tan, senior consultant in the medical oncology department at Singapore’s National Cancer Center.
The patient, a 62-year-old man, had head and neck cancer that had spread but responded well to chemotherapy. To prevent the cancer from recurring, he was put on capecitabine.
“In December 2008, after more than three years of capecitabine, he went to the United States to visit his relatives,” Tan wrote.
“He was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints. He was allowed to enter after the custom officers were satisfied that he was not a security threat.”
Tan said the loss of fingerprints is not described in the packaging of the drug, although chronic inflammation of the palms and soles of feet is included.
“The topmost layer … is the layer that accounts for the fingerprint, that (losing that top layer) is all it takes (to lose a fingerprint),” Tan told Reuters.
“Theoretically, if you stop the drug, it will grow back but details are scanty. No one knows the frequency of this occurrence among patients taking this drug and nobody knows how long a person must be on this drug before the loss of fingerprints.”
I forgot to get a photograph during this mornings chemo, but I have just got home from the 4th infusion of oxaliplatin. The acute symptoms seem a little less bad at this stage, although its probably too early to tell how will do over the next few days. Im at least a little more capable of typing this time around compared to how I was last time. I have all the usual cramping, twitching, tingling, nausea etc, but just on a slightly less scale. No doubt I was still spend the afternoon sleeping if I can.
My arm is a little less sore this time around also, but we stuck a hot blanket on it from the beginning, which seams to mitigate the pain well enough. It causes vasodilation, therefore higher blood flow in the veins, and therefore a greater dilutional effect of the drug.
4 infusions down and 4 to go.. half way on the infusion front, and half way on the chemo front once I finish my 2 week course of capecitabine!!
I thought I would briefly explain what exactly the Internal Jugular vein is, and why I had problems with it.
The Internal Jugular Vein (IJV) is one of two major veins that drain the deoxygenated blood from the brain and head back down to the heart so that it can be sent to the lungs for oxygenation again. Each person has two IJV’s as well as two External Jugular Veins (EJV’s), and these are the main tributaries for blood to return to the heart from the neck upwards.
What happened with me was that my portacath, a tube that ran from my chest to the heart, makes it’s way to the heart by inserting in the IJV, then follows the IJV down where it joins the brachiocephallic (this vein drains the arm), which then joins the Superior Vena Cava, which then drains in the Right Atrium of the Heart. At the point of insertion into the IJV, this is where a clot started to build up. Clots generally can be caused by a number of things, but having foreign body in your blood vessel can be a cause, also, in my case, having cancer is also referred to a ‘pro thrombotic state’, as well as the chemo drugs I’m on [For the medical students: Capecitabine is pro-thrombotic, yet its dose-limiting side effect is thrombocytopenia.. any ideas?]. This all added up to a reasonable risk, one doctors and myself were willing to take, to causing a clot.
So the clot started, and once it starts, unless you take away the source of the clot, it will continue to grow. The major risks of having a clot there are mainly that fragments could break off, flow downstream and into the lungs, block off the lungs, which then stops me from oxygenating my blood and causing me to die from oxygen starvation. This is called a pulmonary embolism.
The portacath was removed with surgery to prevent the clot growing, and I was also placed on regular clexane injections in order to assist the prevention of further clot formation. The body will do the breaking down of the clot in its own good time.
And THAT is what last weeks drama was about! 🙂
I thought i would do a quick post giving a run down on the drugs that I’m currently on. The first on the list is the main event.
Capecitabine is the drug that i have to take 4 tablets (2gm) twice a day every 12 hours. This is a 5-flurouracil prodrug. The prodrug part means it gets metabolised into the active parts of the drug at the location of action, the idea being that it reduces the overall side effects. 5-FU is a DNA base analogue that gets incorporated into the DNA of rapidly dividing cells (namely the cancer cells) and then prevents them from dividing and growing further. This stuff is so toxic that 5 have to wash my hands after handling the the tablets.
Loperimide is the next drug in the lineup. This is essentially just an anti-diarrhoea drug, one of the main side-effects of Capecitabine.
Ondansatron is one of the best, and most expensive anti-emetics around, so much so that I can only get a script for this bad boy for no more than 6 a month.. so I have to use is sparingly……
Domperidone is another anti-emetic, that i take 2 tabs of 4 times a day, usually half an hour before each meal, then before bed.
Dexamethasone is a really really potent steroid, and will make me fat fast if I’m not careful. Its also a really really good anti-emetic, although its mechanism of action isn’t really known. They just know it works really well. This one is 2 tabs per day after breakfast.
And Finally, Paracetamol is just a good run-of-the-mill drug, it makes me sleep better at night, and helps with all the aches and pains the come with cramping all the time with the Capecitabine.
So there was a quick rundown on what Chemo involves. And don’t forget the 2 hour infusion of Oxaliplatin that I get at the beginning as well.